Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 56, NWS Grand Rapids, MI

June 26, 2005Eaton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 26, 2005, 5:33 PM EDT for Eaton County, Michigan. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2005, 5:33 PM EDT (21:33 UTC)
Expired
Jun 26, 2005, 6:30 PM EDT
In force
57 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Eaton County, MI

The radar

The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:50 PM EDTTSTM WND DMGEaton Rapids, MINUMEROUS LIMBS AND POWER LINES DOWN IN THE CITY OF EATON RAPIDS, SOME ACROSS ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 262133
SVRGRR
MIC045-262230-
/O.NEW.KGRR.SV.W.0056.050626T2133Z-050626T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
533 PM EDT SUN JUN 26 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EATON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 630 PM EDT

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CHARLOTTE...AND
  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EATON RAPIDS AND POTTERVILLE AROUND 555 PM EDT
  WEST WINDSOR AROUND 610 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4248 8499 4245 8465 4261 8462 4272 8478

$$
93
2 follow-up statements
000 
WWUS53 KGRR 262159
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
559 PM EDT SUN JUN 26 2005

MIC045-262230-
/O.CON.KGRR.SV.W.0056.000000T0000Z-050626T2230Z/
EATON MI-
559 PM EDT SUN JUN 26 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EATON COUNTY
UNTIL 630 PM EDT...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
EATON RAPIDS...AND MOVING NORTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRESHAM BY 610 PM EDT
  POTTERVILLE BY 615 PM EDT
  DIMONDALE...WEST WINDSOR AND NEEDMORE BY 625 PM EDT
  MILLETT...DELTA CENTER AND ONEIDA CENTER BY 630 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4244 8504 4244 8462 4272 8462 4272 8486

$$

DUKE
000 
WWUS53 KGRR 262227
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
627 PM EDT SUN JUN 26 2005

MIC045-262236-
/O.EXP.KGRR.SV.W.0056.000000T0000Z-050626T2230Z/
EATON MI-
627 PM EDT SUN JUN 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR EATON COUNTY HAS BEEN ALLOWED
TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4244 8504 4244 8462 4272 8462 4272 8486

$$

DUKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:30 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 26, 3:30 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT SUN JUN 26 2005

.SHORT TERM..
THE FORECAST CHALLENGE DEALS WITH THE NEED FOR A HEAT ADVISORY.
THE WARM FRONT CURRENTLY ACROSS SOUTHWEST LOWER MICHIGAN LIFTS
NORTHWARD THROUGH TONIGHT...PLACING THE ENTIRE REGION IN THE
WARM SECTOR FOR MONDAY.  FORECAST SOUNDINGS SUPPORT HIGHS IN THE
90 TO 95 DEGREE RANGE FOR MOST LOCATIONS.  I NOTICED THAT WITH THE
MIXING THIS AFTERNOON DEWPOINTS UPSTREAM SOUTH OF INTERSTATE 94
DROPPED OFF DURING THE EARLY AFTERNOON...WITH MANY AREAS... SHOWING
VALUES IN THE UPPER 60S. I WOULD BE LEANING TOWARD AN ADVISORY IF
DEWPOINTS WERE HOLDING AROUND 70 OR HIGHER.  SO WILL HOLD OFF ON AN
ADVISORY FOR NOW. WILL MENTION HEAT INDICES IN THE UPPER 90S.

OTHERWISE SCATTERED THUNDERSTORMS WILL LINGER THIS EVENING...BUT THEY
SHOULD WEAKEN AS WE LOSE THE HEATING.  ISOLATED PULSE SEVERE STORMS
POSSIBLE WITH WIND GUSTS THE PRIMARY THREAT. NOTICED LWA WITH A WEST
WIND GUSTING TO 18 MPH BEHIND THE LAKE BREEZE.  WILL KEEP A CHANCE
PROBABILITIES GOING.

WILL KEEP IT DRY FOR MON AM...THEN ALLOW FOR AFTERNOON CONVECTION
AGAIN.  THE LAKE BREEZE WILL THE THE PRIMARY TRIGGER.

SUSPECT TUE WILL BE A WETTER DAY.  ONE SHORTWAVE IS PULLING IN FROM
THE WEST AND ANOTHER FROM THE SOUTH.  IT WILL BE A WARM AND UNSTABLE
ENVIRONMENT...PRECIPITABLE WATER VALUES UP AROUND 1.75 INCHES AND
LIFTED INDEX VALUES NEAR -5...SO NOT MUCH LIFT WILL BE NEEDED.
TEMPERATURES WILL BE SEVERAL DEGREES LOWER DUE TO MID LEVEL MOISTURE
FROM THE SOUTHERN SYSTEM.  I DID INCREASE THE PROBABILITIES UP TO 50
PERCENT FOR MOST LOCATIONS.

NO MAJOR CHANGES TO THE EXTENDED FORECAST AS WELL.  RECENT RUNS WERE
SIMILAR TO PREVIOUS RUNS.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS
Hazardous weather outlook, Jun 26, 12:40 PM EDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1240 PM EDT SUN JUN 26 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-270930-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1240 PM EDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS SOUTHWEST LOWER MICHIGAN.  A LAKE BREEZE MAY FOCUS THE
THUNDERSTORM DEVELOPMENT BETWEEN ROUTE-31 AND US-131. ONCE DEVELOPED
THESE STORMS WILL TRACK SLOWLY NORTHEAST.   ANY THUNDERSTORM THAT
DOES FORM WILL CONTAIN CLOUD TO GROUND LIGHTNING STRIKES.  STRONGER
THUNDERSTORMS COULD CONTAIN WINDS TO 40 MPH AND PEA SIZE HAIL.  AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...WITH BRIEF WIND GUSTS TO
60 MPH POSSIBLE.  DUE TO THEIR SLOW MOVEMENT...LOCAL FLOODING OF
STREETS IN URBAN AREAS IS ALSO POSSIBLE AS IS SMALL CREEK OVERFLOWS.

OVERNIGHT...A SURGE OF WARMER AIR FROM THE SOUTHWEST WILL RESULT IN
ADDITIONAL THUNDERSTORMS MOVING ON SHORE FROM LAKE MICHIGAN AFTER
MIDNIGHT. ONCE THERE THEY WILL MOVE NORTHEAST REACHING THE LANSING
TO MOUNT PLEASANT AREA BY SUNRISE. THESE STORMS SHOULD NOT BE SEVERE
BUT ONCE AGAIN COULD PRODUCE LOCALLY VERY HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING.

HEAT INDEX VALUES WILL REACH INTO THE MID TO UPPER 90S AWAY FROM THE
LAKE SHORE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY. FOR
MONDAY THROUGH WEDNESDAY...ANY SEVERE WEATHER IS EXPECTED TO REMAIN
ISOLATED.  LOCALLY HEAVY RAINFALL IS THE BIGGEST HAZARD. THE
THUNDERSTORMS ON THURSDAY WILL BE ASSOCIATED WITH AN UNSEASONABLY
STRONG COLD FRONT MOVING THROUGH WEST MICHIGAN. IF THE FRONT COMES
THROUGH DURING THE AFTERNOON ON THURSDAY THERE IS A GOOD CHANCE
STRONG TO SEVERE THUNDERSTORMS WILL RESULT. WE WILL CONTINUE TO
MONITOR THIS EVENT AS IT GETS CLOSER IN TIME.

ON BOTH MONDAY AND WEDNESDAY HIGH TEMPERATURES COULD REACH THE MID
90S IN MANY AREAS OF SOUTHWEST MICHIGAN.  HEAT INDEX
VALUES COULD WELL APPROACH 100F BY MID AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY SELF ACTIVATE IF A LOCALLY SEVERE STORM DEVELOPS IN
THEIR AREA THIS AFTERNOON THROUGH WEDNESDAY.  SPOTTER ACTIVATION MAY
BE NEEDED THURSDAY.

WDM MJS

In the hours before

Local storm report, Jun 26, 4:01 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
401 PM EDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     CHESHIRE CENTER         42.45N 85.93W
06/26/2005                   ALLEGAN            MI   TRAINED SPOTTER

            POWER LINES DOWNS...OUTAGE IN CHESHIRE

0322 PM     TSTM WND DMG     6 SE ALLEGAN            42.47N 85.76W
06/26/2005                   ALLEGAN            MI   TRAINED SPOTTER

            3 TREES DOWN.

0337 PM     TSTM WND DMG     3 NE CHESHIRE CENTER    42.48N 85.89W
06/26/2005                   ALLEGAN            MI   TRAINED SPOTTER

            3 INCH LIMBS DOWN

&&

GEO
Local storm report, Jun 26, 4:31 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
431 PM EDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     KENDALL                 42.36N 85.81W
06/26/2005                   VAN BUREN          MI   LAW ENFORCEMENT

            MULTIPLE TREES DOWN

&&

GEO
Local storm report, Jun 26, 4:33 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
433 PM EDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TSTM WND DMG     ORANGEVILLE             42.55N 85.52W
06/26/2005                   BARRY              MI   PUBLIC

            TREES DOWN OVER ROAD. KEELER AND MARSH.

&&

GEO
Local storm report, Jun 26, 5:06 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
506 PM EDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     7 SW MARSHALL           42.19N 85.06W
06/26/2005                   CALHOUN            MI   LAW ENFORCEMENT

            12 INCH DIAMETER TREE ACROSS ROAD IN FREDONIA TWP.

&&

GEO
Local storm report, Jun 26, 5:23 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
523 PM EDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     BURLINGTON              42.10N 85.08W
06/26/2005                   CALHOUN            MI   LAW ENFORCEMENT

            POLE DOWN ON TRANSFORMER. 10 MILE ROAD IN BURLINGTON.

0510 PM     TSTM WND DMG     BURLINGTON              42.10N 85.08W
06/26/2005                   CALHOUN            MI   LAW ENFORCEMENT

            12 TO 15 INCH TREES DOWN. M60 NEAR BURLINGTON.

&&

GEO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:10 PM EDTSevere Thunderstorm WarningGRRClinton55 min
Jun 26, 2:34 PM EDTSevere Thunderstorm WarningGRRAllegan41 min
Jun 26, 3:01 PM EDTSevere Thunderstorm WarningGRRVan Buren68 min
Jun 26, 3:15 PM EDTSevere Thunderstorm WarningGRRAllegan62 min
Jun 26, 4:25 PM EDTSevere Thunderstorm WarningGRRCalhoun68 min
Jun 26, 5:57 PM EDTSevere Thunderstorm WarningGRRIngham63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.